MAUDE Adverse Event Report: SMITH & NEPHEW, INC. COCR 12/14 FEM HEAD 36MM -3; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. COCR 12/14 FEM HEAD 36MM -3; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 71303603
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Injury (2348)
Date of Event 04/09/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed on the patient.Femoral head and polyethylene liner replaced.The acetabular screw and hole cover was removed.The femoral head presented metallosis.There was no clinical evidence of deep infection.There was no obvious evidence of metallosis beyond the femoral head trunnion connection.No evidence of loosening of the stem or acetabular component.
 
Additional Manufacturer Narrative
The associated complaint devices were not returned.A clinical evaluation was conducted and this complaint reports the revision of the femoral head and the polyethylene liner secondary to metallosis.The primary surgery was performed in (b)(6) of 2017.According to the documentation, ¿he developed gradually increasing pain approximately 6 months post implantation.¿ it was also documented that after an episode at an airport (he had to run while carrying luggage a good distance) his pain increased even more.The revision was done in (b)(6) 2018, a little over a year post implantation.The revision operative notes reported; ¿there was considerable black material along the length of the trunnion.There was also black material within the femoral head itself.This was concluded to be metallosis.¿ no metal ion values were provided.Also in the operative notes was this statement; ¿it should be noted that beyond this area, there was no obvious evidence of metallosis.¿ all documents and images provided as of this date have been reviewed and consider and unless noted do not contribute to the clinical investigation.The impact to the patient beyond the interventions and the revision surgery cannot be determined.In conclusion, the clinical information provided, of the black material along the trunnion and the femoral head, may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.Early overuse cannot be ruled out with early micromotion producing the clinical findings in the revision surgery.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.
 
Additional Manufacturer Narrative
The devices, used in treatment were not returned for evaluation.A lab analysis was conducted and only visual observations are discussed in this report.No destructive disassembly or destructive testing occurred during this examination.A visual inspection of the poly component face side found some gouges and scarring marks.These are potentially the result of contact with instrumentation during the removal process.The articular surface did not show any unexpected surface marks.Examination of the opposite side of the liner did not reveal any notable or unexpected markings.The femoral head articular side under examination visually displayed minor scratches.The head¿s internal taper provided visual evidence of staining.This is possibly an area of corrosion but cannot be confirmed visually.No evidence of material or manufacturing deviations were found during this investigation.From the visual examination of the returned components, a definite conclusion of what caused the biological response resulting in removal of these implants cannot be reached.A clinical evaluation was conducted and confirms the clinical information provided, of the black material along the trunnion and the femoral head, may be consistent with a reaction to metal debris.Early overuse cannot be ruled out with early micromotion producing the clinical findings in the revision surgery.A review of complaint history on the listed parts revealed no prior complaints for the listed batches with the same failure mode.A review of the device history records for the listed batch did not reveal any deviation from the standard manufacturing processes.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.Factors and/or potential causes that could contribute to the reported event have been identified in the risk management file, as wear, overuse, fretting, or corrosion.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.

Brand Name
COCR 12/14 FEM HEAD 36MM -3
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8633197
Report Number1020279-2019-02018
Device Sequence Number1925133
Product Code LPH
UDI-Device Identifier03596010479976
UDI-Public03596010479976
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K022902
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/25/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/15/2026
Device Model Number71303603
Device Catalogue Number71303603
Device Lot Number16EM12805
Initial Date Received by Manufacturer 05/02/2019
Supplement Date Received by Manufacturer05/02/2019
05/19/2020
Initial Report FDA Received Date05/22/2019
Supplement Report FDA Received Date10/23/2019
05/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;